By Topic

Divergence Estimation of Continuous Distributions Based on Data-Dependent Partitions

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Qing Wang ; Dept. of Electr. Eng., Princeton Univ., NJ, USA ; S. R. Kulkarni ; S. Verdu

We present a universal estimator of the divergence D(P,\Vert ,Q) for two arbitrary continuous distributions P and Q satisfying certain regularity conditions. This algorithm, which observes independent and identically distributed (i.i.d.) samples from both P and Q , is based on the estimation of the Radon–Nikodym derivative  d P\over d Q via a data-dependent partition of the observation space. Strong convergence of this estimator is proved with an empirically equivalent segmentation of the space. This basic estimator is further improved by adaptive partitioning schemes and by bias correction. The application of the algorithms to data with memory is also investigated. In the simulations, we compare our estimators with the direct plug-in estimator and estimators based on other partitioning approaches. Experimental results show that our methods achieve the best convergence performance in most of the tested cases.

Published in:

IEEE Transactions on Information Theory  (Volume:51 ,  Issue: 9 )